I know its been a while since I last posted. We were moving house and getting our lives together, and then things just went even more south than they already were. This was back in November. Fast-forward past Christmas and here we are, five days after an appointment with my new GP, and 17 days until my birthday. I’e got a trip booked for my birthday; a 3- day visit to Edinburgh with my partner and my mum. I’m really excited, but if I am anything like I have been for the past few months, then it really isn’t going to be a fun experience.
For a while now (a good 6 months or so), I haven’t been sleeping. And I mean, not just ‘oh no it took an hour to go to sleep last night,’ but more like ‘ oh no its 7am and my partner is getting up for work, and I still haven’t been to sleep yet’. It literally took the ENTIRE night for me to calm down enough to sleep, and then, as if by magic, I would sleep all day.
I’m still none the wiser as to what caused it. I’ve been through every possible scenario and cut things out of my life one by one, but still, nothing has worked. Until now.
What I changed :
Heres a handy little list of all the things I’ve done this year to try and help…
- Reduced caffeine, only drank it before 12 noon except for the odd cheat day.
- Reduced sugar consumption.
- Tried to see the morning sun where possible (this reduces melatonin levels during the day, which makes you more awake, and in turn, increases levels at night when it is dark, making you sleepier).
- Get more exercise during the day (where possible).
- Increased veggie consumption as much as possible and reduced everything I have an intolerance to (mainly meat and dairy).
- Completely cut alcohol (I wasn’t much of a drinker anyway, due to my meds).
- Aimed to be in bed by a decent time every night.
- Opted for a bath or shower before bed instead of during the daytime.
- Eat earlier in the evening and give a lengthy time to digest before bed.
- Reduced screen time before bed and avoid picking up a book (I would literally read the whole thing in one night and then wonder why I was still awake).
- Changed GP practices.
- Got new pillows.
- Stopped drinking Pepsi Max (our family has a bit of an addiction to it, and it was only recently that I realised it contained quite a lot of caffeine – definitely more than I expected.)
- Went completely vegetarian.
- Switched to a Chicory and Barley drink instead of coffee, and rooibos tea instead of normal tea (these taste the same but are completely caffeine free, as opposed to decaffeinated products, which still contain trace amounts).
- Tried bedtime meditation.
Despite making me a healthier person, none of this solved my sleeping. Fun times. Several days ago, I realised it might be a side effect of my antidepressants, but only after I’d noticed a change during my withdrawal process.
The turning point:
I ended up in A&E just before Christmas, and was given a crisis team number to call if I felt suicidal. Hint: I felt suicidal pretty much every day, so this was pointless. However, in the first week of January, I had an accidental shortage of antidepressants. I ended up waiting 3 days before I could get hold of any, and at this point, I was severely suicidal. I rang 111, but they transferred me to the crisis team rather than getting me an emergency prescription. Although I was suicidal, I wasn’t a danger at that point, as my partner was there to look after me. What I needed was a dose of my meds. In the end, I sorted it out, but calling my crisis team actually triggered my GP to get in touch and discuss changing my medication altogether .
A week later and I was booked in for an appointment (she did try to get me in sooner, but I was a mess and it took me a while to call her back- oops!).
We decided together that being on two different high doses of antidepressants per day and no pain relief was a stupid mistake; and that I should really try pregabalin, as at this point, the benefit of taking it would outweigh the cost of the side effects. However, this meant that I also had to wean off of one of my antidepressants. She sent me away with a new dose of pregablin and a half dose of duloxetine.
Weaning off duloxetine is notoriously difficult. The side effects of taking it are awful, but the withdrawal syndrome is a hundred times worse. It is one of the hardest antidepressants to get off.
I have been on it for 3 years.
My doctor had told me to cut it down by half immediately, and stay at this level for a while, however I knew that the side effects would be too harsh for me (I’ve had a few times in the past where I ran out and only took half a dose, and within the day I was feeling awful).
Instead, I decided to reduce it in quarters.
So far, I have reduced once; from my original 80mg to 60mg. This has meant, however, that I’ve had to open up the capsules and separate out the teensy tiny little duloxetine balls inside. If you have ever looked inside one of these capsules, you will know just how difficult this is.
I recommend using a plate, tray, or bowl to catch the balls should they escape (trust me, they have a life of their own).
You can either count them out individually (a difficult task) or, if you are lazy and can’t be bothered to waste half an hour every morning, visually estimate approx. half the balls. Note: if you are very sensitive, this might not work for you. Micro scales, which you can order online, may help you get a more approximate dose, without wasting time every day. Once you have removed what you need to, put the remaining balls back into the capsule, seal it, and get rid of the rest. Make sure the leftovers are put in a medical waste bin, as they are toxic and can hurt wildlife (or your own pooch if they lick them up from your kitchen counter).
Now, how much should you be reducing by? Here is my quick (ish) guide…
Step 1: figure out a plan with your doctor. Do not, under any circumstances, withdraw from duloxetine without first talking to your doctor. They can give you a plan which will suit you, but don’t be afraid to extend it if it sounds too quick for you. Please also consider that, like my GP, your doctor will probably prescribe you something to help ease your symptoms. In my case, this was pregabalin, and it has been working surprisingly well.
Step 2: Set yourself a personal schedule, as to when and by how much you will be reducing. This is important to prevent you from relapsing to your original dose and also making sure you don’t make your body even more ill by stopping too fast. If, like me, you are a creative type, you might choose to make a pretty looking planner or poster to remind you, but don’t worry if not. A simple post- it note outline will suffice.
full dose= 80mg, cut by 1/4 each time (20mg).
>Friday 10th Jan, 1st change= cut by 20mg to 60mg
>Maintain dose for a week or until comfortable
>Friday 17th Jan, 2nd change= cut by 20mg to 40mg (half dose)
>Maintain dose for a week or until comfortable
>Friday 24th Jan, 3rd change= cut by 20mg to 20mg
>Maintain dose for a week or until comfortable
>Friday 31st Jan, 4th change= stop completely
Step 3: Start the process as soon as possible. Follow your plan as closely as possible, but try and be flexible too- if you feel like you are going too quickly, i.e; you have withdrawal symptoms that are uncomfortable, reduce by a smaller amount and extend your waiting time.
Remember, this is a very intense process that you may find difficult at some points. It isn’t your fault by any means, so don’t beat yourself up about it. Keep the communication with your doctor open and tell them immediately if your symptoms worsen. The chances are your body just needs a little bit longer to adjust.
Step 4: at the end of the process, celebrate! For me, I have my Edinburgh trip booked. This coincides nicely with my end date, but I have to remember that my body may need a bit longer to accept the changes, therefore I am planning an alternative reward to keep me going if I am not done by then. This can be as simple as buying yourself that cute top you’ve been wanting, or whatever you may feel motivates you the most. After all this hard work, you definitely deserve it. For me, it will be a much- needed new pair of jeans, and a complimentary bar of chocolate!
Where I am at now:
My sleep still isn’t perfect. I am still sleeping in late and it still takes me about an hour to go to sleep, plus last night I didnt sleep until after 4am. The pregabalin makes me drowsy, which helps a lot, but until I have completely weaned off, I do not expect to be completely better. I have always struggled to sleep, so I reckon I always will.
However, I have successfully slept three nights in a row, and even though I still suffer from ‘some’ insomnia, I already feel significantly better. The best bit? It’s only been five days since I did my first reduction.
I hope to start up blogging properly again soon, if not straight away; but this time I won’t make any promises. If it happens, it happens. If not, I can’t blame myself. I would like to write some more about pregabalin, duloxetine, citalopram, naproxen, codeine, and all the other meds I’ve tried, plus some more info into support animals, so keep an eye out if you’re interested in those.
Let me know what you think- are you planning to do this, or have you had your own withdrawal experiences before? I’d love to hear your experience, and you might even be able to give me some advice for mine. I will eventually be coming back to this post to tell you all how it went, so I will publish any good ideas you have and give credit to you guys.
Lost of love as always,